Colorado, 2023

Winter Storm and Winter Weather in Colorado, March 27, 2023

March 27, 2023 · NWS BOU · 11 events in 11 counties and zones

A storm system brought a period of moderate to heavy snowfall to portions of the urban corridor and northeast plains. The heaviest snowfall occurred over eastern Larimer and northeast Boulder counties early in the morning, then shifted into the northeast plains of Colorado for much of the day.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

A storm system brought a period of moderate to heavy snowfall to portions of the urban corridor and northeast plains. The heaviest snowfall occurred over eastern Larimer and northeast Boulder counties early in the morning, then shifted into the northeast plains of Colorado for much of the day. Snowfall rates in some up those bands were as high as 2 inches per hour. Storm totals generally ranged from 6 to 12 inches. The heaviest snowfall occurred in Weld County where Pierce picked up an impressive 13.5 inches of snow. Gusty northerly winds 35 to 45 mph produced areas of blowing and drifting snow over the northeast plains. The combination of snow and gusty winds caused several road closures near the Nebraska border where several roads were closed including Interstate 76 due to blowing snow and poor visibilities.

Stronger gusts to 58 mph were noted across northern Lincoln County, with areas of light snow producing low visibilities along the I-70 corridor east of Denver to Limon at times. Storm totals in and near the Palmer Divide, ranged from 1 to 3 inches. Peak wind gusts included: 62 mph at Clifford, 55 mph at Cedar Point, 53 mph at Limon Municipal Airport and 52 mph in Hugo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 27, 2:28 AM MST, 32 minutes earlier.

Area forecast discussion, Mar 27, 2:28 AM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
328 AM MDT Mon Mar 27 2023

.SHORT TERM...(Today and tonight)
Issued at 328 AM MDT Mon Mar 27 2023

Water vapor satellite imagery showing an upper level trough
centered over Utah with good lift ahead of it over northern
Colorado. The trough will progress eastward across the state today
and be east of Colorado this evening. Mountain top observations
and 700mb winds on the RAP model indicate the 700mb low/trough is
over Summit and Grand Counties at this time. Along the northern
Front Range, radar showing surface convergence under the heavier
snow. All this will progress eastward through the day. The surface
low should intensify over northeast Colorado this morning and
expect the heavier snow to fall here, where the advisory is in
effect.

Overall, models have been doing a decent job with this system so
far. They've captured the area of snow earlier that formed over
Elbert, El Paso, and Lincoln counties and lifted northeast. The
models also appear to be handling the area over snow along the
Front Range well. Will not make any big changes to the forecast
and keep the Winter Weather Advisory as is. Still looks like up to
3 inches for most areas with 3 to 6 inches in the advisory area.

A few light snow showers and flurries may linger into the evening
over the mountains and far northeast Colorado as the storm system
exits the region. Drier air in the northwest flow aloft behind
the departing system will result in mostly clear skies by
midnight. This will lead to good radiational cooling and chilly
overnight lows. For northeast Colorado, lows are expected to be in
the 5F to 15F degree range. The mountain valleys will see the
coldest readings with temperatures bottoming out below zero and as
cold as 15F below zero.

.LONG TERM...(Tuesday through Sunday)
Issued at 328 AM MDT Mon Mar 27 2023

Upper level high pressure building over the Rocky Mountain Region
will bring dry and warmer weather to North Central and
Northeastern Colorado Tuesday and Wednesday. On Thursday, a
moderate to strong south to southwesterly flow aloft sets up over
Colorado as the next Pacific storm system moves into the Western
U.S. Increasing mid level moisture ahead of this system, combined
with QG ascent associated with the upper jet will bring a return
to snow to the high country by late in the day. Due to the poor
south-southwesterly orographic flow, snowfall amounts should
generally be light. East of the mountains this pattern should
bring mild, dry and breezy conditions which may lead to elevated
fire weather conditions across portions of the plains and Palmer
Divide Thursday afternoon.

The upper trough moves across the Rocky Mountain Region Thursday
night and Friday bringing cooler unsettled weather to the forecast
area. As the trough passes, the upper level flow will become
northwesterly. This flow combined with plenty of moisture and some
instability should result in accumulating snow and breezy
conditions across the mountains. The plains could see scattered
showers and breezy conditions as well with the best chance across
the far northeastern zones.

Dry weather and near normal temperatures are expected to return
on Saturday as a flat upper level ridge of high pressure moves
over the State. By Sunday, the flow becomes more zonal with
continued mild and dry weather on the plains and a chance of snow
in the high country.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1136 PM MDT Sun Mar 26 2023

Snow is filling in across the Denver area with widespread snow
overnight. Snowfall amounts for the Denver airports are expected to
be 1 to 3 inches. Confidence is low in snowfall amounts due to the
convective nature of it, which will lead to localized heavier
amounts over northeast Colorado. Heaviest snow is expected to occur
through 14Z. Large difference among the models on when the snow will
end. Anywhere from mid morning to mid afternoon. Split the
difference for the 06Z TAFs and have snow ending at DEN at 19Z.
Expect gusty north to northwest winds to prevail after 18Z when the
low shifts east of the Denver area.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 6 PM MDT this evening for COZ042-
044-048>051.

&&

SHORT TERM...Meier
LONG TERM...jk
AVIATION...Meier
Hazardous weather outlook, Mar 26, 9:13 AM MST, 17 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1013 AM MDT Sun Mar 26 2023

COZ030>051-271615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1013 AM MDT Sun Mar 26 2023

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Snow showers will develop over the mountains this afternoon with
just a light accumulation possible. Snow will be likely tonight over
mountains, foothills, and plains as the next Pacific system moves
across the region. Most locations will see less than 2 inches of
snow. A few locations may pick up more than 2 inches of snow,
leading to snow covered and slippery roadways.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Snow showers are expected to move onto the plains for Sunday
night and Monday. There is the potential for heavy snow across the
plains northeast and east of Denver on Monday which may impact
travel. Dry weather with a warming trend is expected for Tuesday
and Wednesday, with some cooling and mountain snow likely by
Thursday and a chance of rain or snow on the plains.

.SPOTTER INFORMATION STATEMENT...

Reports of snowfall or high winds will be appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter weather, 5 winter storm. Local standard time, as filed.

Winter Storm, Larimer County Below 6000 Feet / Nw Weld County

When
March 27, 3:00 AM MST to 11:00 AM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Storm totals included: 10 inches near Kelim and Timnath, 9.6 inches in northwest Ft. Collins, 8 inches near Laporte and 6.3 inches near Loveland.

Winter Storm, C & S Weld County

When
March 27, 3:00 AM MST to 11:00 AM MST
Where
C & S Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Storm totals included: 13.5 inches at Pierce, 10.5 inches near Windsor, 10 inches in Severance, 9.4 inches near Eaton, 8.7 inches near Milliken, 7.5 inches near Nunn and 7.4 inches near Greeley.

Winter Weather, Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County

When
March 27, 3:00 AM MST to 12:00 PM MST
Where
Boulder & Jefferson Counties Below 6000 Feet / W Broomfield County forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -105.220 (the zone’s center; the record gives no point)

Storm totals included: 6 inches in Longmont, 5.2 inches, 5 miles east-northeast of Boulder, 4.6 inches in Niwot, 3.8 inches in Lafayette, with 2.5 inches in Erie.

Winter Storm, Morgan County

When
March 27, 9:00 AM MST to 2:00 PM MST
Where
Morgan County forecast zone
Reported by
Trained Spotter
Coordinates
40.263, -103.810 (the zone’s center; the record gives no point)

Storm totals included: 8.4 inches near Brush, 6.1 inches in Gary, 5 inches near Hillrose and at Hoyt Beet Dump.

Winter Storm, Logan County

When
March 27, 9:00 AM MST to 5:00 PM MST
Where
Logan County forecast zone
Reported by
Trained Spotter
Coordinates
40.725, -103.110 (the zone’s center; the record gives no point)

Storm totals included: 12 inches, 2 miles south of Sterling, 7.5 inches, 15 miles south of Sterling; 7.2 inches near St Petersburg and 6.2 inches in Iliff.

Winter Storm, Washington County

When
March 27, 9:00 AM MST to 5:00 PM MST
Where
Washington County forecast zone
Reported by
Trained Spotter
Coordinates
39.971, -103.201 (the zone’s center; the record gives no point)

Storm totals included: 7 inches in Anton, 6 inches in Platner, 4.5 inches, 6 miles north of Last Chance and 4 inches in Cope.

Winter Weather, Ne Weld County

When
March 27, 9:00 AM MST to 2:00 PM MST
Where
Ne Weld County forecast zone
Reported by
Trained Spotter
Coordinates
40.555, -104.392 (the zone’s center; the record gives no point)

Storm totals ranged from 1 to 3 inches.

Winter Weather, Sedgwick County

When
March 27, 10:00 AM MST to 5:00 PM MST
Where
Sedgwick County forecast zone
Reported by
Trained Spotter
Coordinates
40.876, -102.352 (the zone’s center; the record gives no point)

Storm totals included 5 inches, 14 miles south of Ovid.

Winter Weather, Phillips County

When
March 27, 10:00 AM MST to 5:00 PM MST
Where
Phillips County forecast zone
Reported by
Trained Spotter
Coordinates
40.594, -102.358 (the zone’s center; the record gives no point)

Storm totals included 6 inches near Fairfield, 5 inches in Haxtun, with 2 to 4 inches around Holyoke.

Winter Weather, Elbert / C & E Douglas Counties Above 6000 Feet

When
March 27, 10:00 AM MST to 5:00 PM MST
Where
Elbert / C & E Douglas Counties Above 6000 Feet forecast zone
Reported by
Trained Spotter
Coordinates
39.422, -104.468 (the zone’s center; the record gives no point)

Storm totals ranged from 1 to 3 inches.

Winter Weather, N & Ne Elbert County Below 6000 Feet / N Lincoln County

When
March 27, 10:00 AM MST to 5:00 PM MST
Where
N & Ne Elbert County Below 6000 Feet / N Lincoln County forecast zone
Reported by
Trained Spotter
Coordinates
39.138, -103.825 (the zone’s center; the record gives no point)

Snowfall ranged from a trace to 2 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1078575, 1078576, 1090323, 1078578, 1078579, 1078580, 1078587, 1078582, 1078583, 1078584, 1078585.